Question of the Week # 319

319)  A 64-year-old man with history of diabetes mellitus and end-stage renal disease is admitted for complaints of weakness and contractures in his extremities associated with tight and thickened skin. He denies any past history of finger or toe discoloration on exposure to cold. He is dialysis dependent and undergoes hemodialysis three times in a week. His most recent dialysis was a day ago. His symptoms started 3 days prior to presentation and have progressively worsened. Three weeks prior to admission , the patient had a transient ischemic attack. An MRI with Gadolinium performed at that time did not reveal any abnormalities. He denies any neurological symptoms at this time. The patient’s medications upon admission include Aspirin, Insulin Glargine and Lisinopril. On physical examination, the patient appears chronically ill. He is afebrile,  blood pressure 120/70 mmHg and pulse rate was 82/minute. Skin examination reveals diffuse nonerythematous thickening and tightening of the skin over the abdomen, arms and legs. Chest and the face are spared. There are contractures in upper and lower extremities extremely limiting the range of motion of the involved joints. Erythrocyte sedimentation rate and C-reactive protein are elevated. Calcium is 8.0mg% and phosphorous 4mg% with calcium – phosphorous product of  32. An image of his upper extremity is shown below

Which of the following is the most likely diagnosis?

A) Systemic sclerosis

B) Calciphylaxis

C) Nephrogenic Systemic Fibrosis

D) Cryoglobulinemia

E) Eosinophilc Fascitis

10 Responses

  1. c

  2. nephrogenic systemic fibrosis due to gadolinium use in renal failure patient.

  3. aaaaaaaaaaaaaa

    Nephrogenic systemic fibrosis always occurs in patients with renal insufficiency who have had imaging studies (eg, magnetic resonance angiography) with gadolinium, a contrast agent used in imaging studies.

  4. im sorry i meant ccccccccccccc

  5. A. thickened skin and renal failure = systemic sclerosis

  6. its nephrogenic systemic fibrosis ..iv contrast imduced reaction which happens mostly in patientswith esrd ….. cause not known … but some say autoimmune phenomena due to inabiity of the body to get rid of gadolinium contrast due to esrd ….. face is almost always spared….
    normal ca and p excludes calciphylaxis
    no raynaud phenomena or any neurological or other organ involvement rules out – systemic sclerosis and cryoglobbinemia
    no peripheral eosinophillia and it says skin thickened bt in fasitis its only fascia….. so correct answer =c

  7. ccc

  8. C

  9. C

  10. endstage renal disease skin involvement after gadolinium is indicative of nephrogenic fibrosis

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: